Login      Sign Up
 

Q. Can being a vegan cause anemia with high vitamin B12 level?


 

Hi doctor,

I have been a vegetarian for over two years, and a vegan for about three months. I had my bloodwork done this past week, and the numbers were confusing. I have had anemia in the past, and it was thought to be due to my ulcer, which I take over the counter medicine (which I was told now to make absorption difficult). I stopped being anemic about four years ago, but these numbers look like I am there again. But my B12, which is what I was actually most concerned about has been having symptoms of deficiencies, but my number was 1353, way above the highest end of the spectrum. So I am all over the place, and my regular doctor is out on medical leave.

Thought I should have some information before I talk to a stranger. He has already recommended stopping being vegan. I reminded him I also had gastric bypass surgery 15 years ago, so that combined with an ulcer, anti-ulcer medicines, vegan and surgery seem to be culprits, but I need direction. Oh, since becoming vegetarian, then vegan, I have gained almost 50 lbs, not good. I do not see an upload option, so I will just write some of the numbers. B12 1253, folate 33.1. iron and TIBC 36 and 453, transferrin saturation 8 %, hematocrit 34, hemoglobin 10.3, ferritin 5 ng.


Related Questions:
As I am getting pain in vagina, we are not able to have sex. Please help.
Would vagina close due to psychological reason?
Can you see the attached CBC report, and let me know if there is anything serious ?
 

Dr. Parth R Goswami
M.B.B.S., M.D
Hematology, Pathology

Hello,

Welcome to icliniq.com.

I have reviewed your query and below is my advice. The peptic ulcer can lead to minor bleeding in the intestinal tract and so anemia can develop due to it. For ulcer healing, Rabeprazole like antacid can be prescribed for 2 to 4 weeks. Stool routine micro examination and occult blood test are done to rule out parasitic infestation and minor bleeding from the gastrointestinal tract. Your CBC and iron profile are suggestive towards iron deficiency for which Orofer XT like Ferrous ascorbate containing medication can be prescribed for two to three months.

For high B12 level, you can investigate further with SGOT, SGPT, urea, creatinine estimation to rule out liver and kidney disease. In these diseases, excretion of B12 is affected and so level can be high. The other cause for high B12 is a myeloproliferative neoplasm. For that, you can investigate with full CBC and peripheral smear examination report to check if any abnormal cells are present or not. In this portal, you can always upload report while asking the question. Hope this will help you while you consult the doctor. I would be happy to help you further whenever needed. Best regards.

 

Thank you doctor,

I appreciate your thoughtful response. As for the ulcer, I think I mentioned I had been taking Omeprazole as the doctor found a tear but has since been checked and shown to be repaired. I am still taking that medicine which I was told may limit the absorption of the minerals and vitamins I need. I have done some reading up on the long-term effects of gastric bypass surgery which I had 15 years ago, and often anemia is a result which would make sense. So I think my deficient anemia is probably accurate. I did just have a fecal test and a colonoscopy and both were okay.

The only thing it really has me puzzled is the B12 at 1353. They just do not seem to be a simple and non-serious cause of this. I read what you said and I do not have most of the symptoms of MBN. None really except being tired and having a high level of B12 in the system. Everything I read was pretty serious. How much does my veganism have to possibly do with this series of bad news? Again, I really appreciate your help. You were very thorough and you gave me a lot of places to look. So I appreciate it very much.

 

Dr. Parth R Goswami
M.B.B.S., M.D
Hematology, Pathology

Hi,

Welcome back to icliniq.com.

Sorry for late reply. The gastric bypass surgery can affect iron absorption mainly and so iron deficiency anemia can be developed due to such surgery. So your case fits in iron deficiency anemia due to surgery. You are a strict vegetarian for the past two years. So it can lead to B12 deficiency mainly. Green leafy vegetables, legumen, jaggery, etc., although can provide iron. So being vegetarian might be the cause for iron deficiency.

Surprisingly your B12 level is high that might be due to supplement intake. If you had not used any supplements then rule out liver and kidney disease through investigation suggested in the previous answer. B12 is water soluble vitamin and so can be excreted through the kidney. So if there is no specific cause identified then repeat B12 after a few days. Omeprazole usually is prescribed for 4 to 8 weeks for bleeding peptic ulcer. It should not be used for such a long time continuously.

Few studies suggest that Omeprazole can affect iron absorption. To correct your iron deficiency, an iron supplement containing Ferrous ascorbate can be prescribed and it should be taken with orange juice or Vitamin C supplement to increase iron absorption.


The Probable causes:

IDA (iron deficiency anemia).

Investigations to be done:

Serum urea, creatinine estimation, SGPT, SGOT, peripheral smear examination report.

Probable diagnosis:

IDA.

Treatment plan:

Iron supplement containing Ferrous ascorbate.

Preventive measures:

Check the iron profile every six months.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What can be done to reduce high vitamin B12 level?
Query: Hello doctor, I have been taking Vitamin B medication for over one year and my Vitamin B12 level is very high, greater than 2000. What should I do to reduce the level? I am 27 years female. Please advise.  Read Full »
Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Vitamin B12 is a water-soluble vitamin. It means any excess of Vitamin B12 in the body shall be flushed out in urine. So just stop taking further vitamin supplements and the B12 level shall normalize. You can repeat the test after one month.  Read Full »
 
What is the maximum iron intake for a man?
Query: Hello doctor, I am a 31 year old male, who is 1.8 m tall, and I weigh 106 kg. I have a problem recently. I went to a dentist for an abscess, and I had blood a bit removed, so I felt a bit weak. And finally some days after, I felt I needed iron supplements. I took one 100 mg and then took another 100...  Read Full »
Dr. Shobhit Shah
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. To know about iron overload, get serum ferritin and iron levels checked. In iron-deficiency, an elementary iron of 100 to 200 mg per day is advised. In a normal person, daily allowance is hardly 25 mg per day. You just stop your iron supplements and have these tests...  Read Full »
 
Vitamin B12 level is high in a diabetic patient. Please help.
Query: Hello doctor, I am 60, weight is 44 kg, height is 5.6, diabetes for past 25 years, on low carbohydrate diet for 80 days, taking no medicine for diabetes now. Sugar levels are under control, checking every day. The problem from past 50 days is that there are feet and ankle swelling that disappears i...  Read Full »
Dr. Noushif M
Surgical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. High vitamin B12 can result from multiple causes. Since your liver function test, kidney function test, peripheral blood smear, etc., are normal (attachment removed to protect patient identity), we can rule out these as the cause. Other causes like diabetes (which you h...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Can mild back pain be due to cyst in kidney?
Hi doctor, Last year when I had tested for routine medical they found a small stone in kidney. I took Cystone for a mon ...Read more »
Why am I having low sex drive with erectile dysfunction?
Hi doctor, I am 37 years old male and for the last few months my sex drive is getting lower and currently, it is at its ...Read more »
What Are Varicose Veins?
Do you have large and ugly looking veins in your legs? These can be treated without surgery by using Laser, and you can ...Read more »
 
 

Also Read Answers From